Alert archive / Nevada / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Elko, NV

July 5, 2011Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 5, 2011, 8:13 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 8:13 PM PDT (03:13 UTC)
Expired
Jul 5, 2011, 11:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 53 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 3.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3754 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WGUS55 KLKN 060313
FFWLKN
NVC007-060615-
/O.NEW.KLKN.FF.W.0001.110706T0313Z-110706T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
813 PM PDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...

* UNTIL 1115 PM PDT

* AT 806 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM WEST OF THE TUSCARORA           
  MOUNTAINS...SOUTH OF HIGHWAY 724. THIS AREA INCLUDES SOLDIER       
  CREEK...ANTELOPE CREEK...AND BOULDER CREEK. BOULDER VALLEY ROAD    
  AND 26 RANCH MAY ALSO BE AFFECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS ALSO INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BELL 
CREEK...WILLOW CREEK...ALKALI CREEK AND SQUAW CREEK.

MOST FLOOD DEATHS OCCUR BECAUSE PEOPLE DRIVE STRAIGHT INTO FLOODED 
ROADS. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND. DON'T 
DROWN!

&&

LAT...LON 4121 11648 4119 11631 4101 11634 4100 11653

$$

BOYD
1 follow-up statement
439 
WGUS75 KLKN 060634
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1134 PM PDT TUE JUL 5 2011

NVC007-060633-
/O.EXP.KLKN.FF.W.0001.000000T0000Z-110706T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
1134 PM PDT TUE JUL 5 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL ELKO
COUNTY...

HEAVY SHOWER ACTIVITY EARLIER THIS EVENING WHICH WAS CENTERED JUST 
SOUTH OF HIGHWAY 724 BETWEEN MIDAS AND TUSCARORA HAD THE POTENTIAL 
TO AFFECT BOULDER VALLEY ROAD AND 26 RANCH...ALONG WITH WATER IN AND 
NEAR SOLDIER ANTELOPE AND BOULDER CREEKS. 

WHILE SHOWER ACTIVITY HAS ENDED...TRAVELERS SHOULD USE CAUTION WHILE 
DRIVING IN THESE AREAS. 

&&

LAT...LON 4121 11648 4119 11631 4101 11634 4100 11653

$$


ROOD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:03 PM PDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 3:03 PM PDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
303 PM PDT TUE JUL 5 2011

.SYNOPSIS...HOT AND HUMID CONDITIONS ARE ON TAP FOR THIS WEEK.
HIGH PRESSURE TO THE EAST OF NEVADA WILL CONTINUE TO STEER
MOISTURE INTO THE SILVER STATE THIS WEEK. THUNDERSTORMS WILL
CONTINUE INTO TONIGHT...AND WILL RE-DEVELOP ACROSS PORTIONS OF
NEVADA TOMORROW...AND THURSDAY. LOCALIZED STRONG WINDS ARE
POSSIBLE.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY. PULSING THUNDERSTORMS
WILL CONTINUE INTO THIS EVENING AND MORE THUNDERSTORMS ARE
FORECAST FOR WEDNESDAY AND THURSDAY. THE SOUTHWEST MONSOON WILL
CONTINUE TO CRANK IN HIGH GEAR THIS FORECAST PERIOD...USHERING A
DEEP PLUME OF MOISTURE INTO THE LKN CWA. IMPRESSIVE PWS CONTINUE
OVER TO REIGN OVER THE WESTERN GREAT BASIN...WITH THE GFS40 AND
NAM12 PROJECTING OVER ONE INCH OF PRECIPITABLE H2O IN NORTHERN
NYE...WHITE PINE ELKO AND LANDER/EUREKA COUNTIES THIS FORECAST
PERIOD. A VERY BOUYANT AIRMASS IS IN PLACE...WITH THE NAM12
DEPICTING A WIDESPREAD AREA OF NEGATIVE LIFTED INDICES AND
ENHANCED CAPES FROM JACKPOT NEVADA TO TONOPAH AND BATTLE MOUNTAIN
THIS EVENING AND AGAIN WEDNESDAY AFTERNOON...ALTHOUGH THESE
DYNAMICS WILL CREEP INTO HUMBOLDT COUNTY BY WEDNESDAY. WEDNESDAY
AND THURSDAY AFTERNOONS WILL BE PRIMED FOR CONVECTION WITH THE
BEST CAPES...400 TO 800 J/KG.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. TROUGH PASSING
BY TO THE NORTH THURSDAY NIGHT APPEARS LIKELY TO REMOVE SOME OF
THE TROPICAL MOISTURE CURRENTLY IN PLACE ACROSS THE REGION AS
WINDS BECOME MORE WESTERLY. HOWEVER...LATEST GFS AND ECMWF
SUGGEST THAT THIS TROUGH WILL NOT BE STRONG ENOUGH TO TOTALLY
DISPLACE THE FOUR CORNERS HIGH AND SOME MOISTURE WILL REMAIN
ACROSS EASTERN AND SOUTHERN AREAS...PROLONGING THE THREAT OF
THUNDERSTORMS THROUGH THE WEEKEND. BY SUNDAY NIGHT...ANOTHER
TROUGH IS PROGGED TO DIG OFF THE WEST COAST...CAUSING WINDS ALOFT
TO TURN A BIT MORE WESTERLY AND THUS PUSHING MOST OF THE
REMAINING MOISTURE OUT OF THE AREA. THEREFORE...MONDAY AND
TUESDAY LOOK DRY AT PRESENT. TEMPERATURES WILL BE NEAR TO SLIGHTLY
ABOVE NORMAL WITH THE FOUR CORNERS RIDGE REMAINING IN OVERALL
CONTROL.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT KELY
AND KTPH INTO THIS EVENING BEFORE MOSTLY DISSIPATING OVERNIGHT. A
FEW SHOWERS OR STORMS MAY REACH KEKO...BUT KWMC SHOULD STAY DRY
WITH MOSTLY CLEAR SKIES. BIGGEST THREATS THIS EVENING WITH STORMS
ARE GUSTY DOWNBURST WINDS AND SMALL HAIL. MORE CONVECTION IS
EXPECTED TOMORROW AFTERNOON AFTER A BREAK IN THE MORNING...WITH A
GREATER CHANCE OF IT SPREADING FAR ENOUGH WEST TO AFFECT KWMC. RCM

&&

.FIRE WEATHER...AS ANTICIPATED...THE LKN CWA IS VERY ACTIVE
CONVECTIVELY SPEAKING THIS AFTERNOON...AND HAVE ALREADY ISSUED
SIGNIFICANT WEATHER ADVISORIES FOR CELLS IN LANDER...EUREKA AND
NORTHERN NYE COUNTIES. A MASSIVE RIDGE OF HIGH PRESSURE OVER THE
FOUR CORNERS REGION WILL CONTINUE DOMINATE THE SYNOPTIC PATTERN
ACROSS THE GREAT BASIN THIS WEEK. EXPECT CONTINUED HOT CONDITIONS
WITH A DEEP PLUME OF MONSOONAL MOISTURE...ULTIMATELY FUELING MORE
AFTERNOON CONVECTION ACROSS CENTRAL AND NORTHERN NEVADA. TOMORROW
AND THURSDAY AFTERNOONS WILL BE UNSTABLE AGAIN.

&&

.HYDROLOGY...FOR THE MOST PART RIVERS CONTINUE TO DECLINE AND
STABILIZE BELOW FLOOD STAGE. THE LOWER HUMBOLDT RIVER REMAINS AT
ACTION STAGE AT CARLIN...PALISADE...AND BATTLE MOUNTAIN...WITH
MINOR FLOODING AT COMUS AND WINNEMUCCA. GRADUAL DECLINES IN STAGES
ARE EXPECTED AT ALL POINTS EXCEPT WINNEMUCCA...WHERE SOME INCREASE
IS LIKELY AS THE FLOOD CREST SLOWLY MOVES DOWN THE RIVER FROM
COMUS. MEANWHILE...THE ONLY RIVER STILL SUFFERING FROM DIRECT
SNOWMELT FLOODING IS LAMOILLE CREEK...WHICH REMAINS ABOVE FLOOD
STAGE. SLIGHTLY COOLER TEMPERATURES OVER THE NEXT FEW DAYS...ALONG
WITH DECREASED SNOW AVAILABLE TO MELT...WILL LIKELY CAUSE IT TO
START LOWERING BACK BELOW FLOOD STAGE. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

97/93/93/97/93
Hazardous weather outlook, Jul 5, 3:28 PM PDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
328 PM PDT TUE JUL 5 2011

NVZ013-030>037-062230-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
328 PM PDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED AND WILL
CONTINUE INTO THE EVENING HOURS. SOME OF THE STORMS WILL PRODUCE GUSTY
OUTFLOWS WITH POSSIBLY WINDS UP TO 50 MPH...REDUCED VISIBILITY DUE
TO BLOWING DUST...HAIL...AND SHORT BURSTS OF HEAVY PRECIPITATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MORE CONVECTION WILL BE ON TAP...AS MONSOONAL MOISTURE CONTINUES
TO MOVE INTO CENTRAL...AND NORTHERN NEVADA. EXPECT ISOLATED TO
SCATTERED THUNDERSTORMS...WEDNESDAY AND THURSDAY. WITH A CHANCE
OF THUNDERSTORMS OVER EASTERN NEVADA LINGERING INTO FRIDAY...
SATURDAY AND SUNDAY. MONDAY WILL BE DRY AND PLEASANT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jul 5, 2:26 PM PDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
226 PM PDT TUE JUL 5 2011

NVZ031-052200-
NORTHERN ELKO COUNTY NV-
226 PM PDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
300 PM PDT...

AT 223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 28 MILES NORTH OF MONTELLO...MOVING SOUTH AT 5
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN ELKO COUNTY...

&&

LAT...LON 4151 11406 4155 11436 4177 11427 4174 11403
TIME...MOT...LOC 2126Z 011DEG 3KT 4167 11418

RCM
Special weather statement, Jul 5, 2:32 PM PDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
232 PM PDT TUE JUL 5 2011

NVZ013-052200-
NORTHERN NYE COUNTY NV-
232 PM PDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NYE COUNTY UNTIL 300 PM
PDT...

AT 228 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF BLUE EAGLE RANCH...MOVING SOUTH
AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN NYE COUNTY...

&&

LAT...LON 3813 11527 3811 11556 3835 11556 3837 11533
TIME...MOT...LOC 2132Z 354DEG 5KT 3827 11544

RCM
Special weather statement, Jul 5, 3:51 PM PDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
351 PM PDT TUE JUL 5 2011

NVZ035-052315-
WHITE PINE COUNTY NV-
351 PM PDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
415 PM PDT...

AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCGILL.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL WHITE PINE COUNTY NEAR HIGHWAY 93.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3960 11478 3974 11450 3943 11446 3937 11477
TIME...MOT...LOC 2249Z 172DEG 1KT 3946 11474

PJS
Special weather statement, Jul 5, 7:23 PM PDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
723 PM PDT TUE JUL 5 2011

NVZ031-060300-
NORTHERN ELKO COUNTY NV-
723 PM PDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 800 PM
PDT...

AT 721 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF TUSCARORA.  THIS STORM WAS
NEARLY STATIONARY. IT WAS LOCATED AROUND BEAVER PEAK IN THE
TUSCARORA MOUNTAINS JUST NORTH OF THE EUREKA COUNTY LINE.

HAIL UP TO PEA SIZE AND WIND GUSTS UP TO 45 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN ELKO COUNTY BETWEEN BOULDER VALLEY ROAD AND HIGHWAY
  736.

&&

LAT...LON 4130 11637 4122 11614 4102 11631 4108 11653
TIME...MOT...LOC 0222Z 180DEG 0KT 4115 11636

BOYD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:23 PM PDTSpecial Weather StatementLKN37 min
Jul 5, 7:45 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 5, 9:31 PM PDTFlash Flood WarningLKNNye3 hr
Jul 6, 12:56 PM PDTSpecial Weather StatementLKNEureka34 min
Jul 6, 1:49 PM PDTSpecial Weather StatementLKN26 min
Jul 6, 2:11 PM PDTSpecial Weather StatementLKN34 min
Jul 6, 2:35 PM PDTSpecial Weather StatementLKN25 min
Jul 6, 2:55 PM PDTSpecial Weather StatementLKNWhite Pine35 min
Jul 6, 2:57 PM PDTSevere Thunderstorm WarningLKNNye4 min
Jul 6, 2:58 PM PDTSevere Thunderstorm WarningLKNNye2 min
Jul 6, 3:21 PM PDTSpecial Weather StatementLKNHumboldt39 min

Nearby

Flash Flood Warnings in Nevada, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.